MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 10MM8CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 10MM8CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4401008X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The product was not returned for analysis.A product history record (phr) review of lot 82222563 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ and ¿pta/ptca system withdrawal difficulty-unable to¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.However, without the return of the device for analysis and based on the information available for review, it is difficult to draw a clinical conclusion between the device and the events reported by the customer.It is likely that vessel characteristics, procedural factors and handling of the device contributed to the events reported.According to the safety information in the instructions for use, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.If strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The device was not returned as expected.
 
Event or Problem Description
As reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The device has now been returned.
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
This is an updated complaint conclusion due to product return and evaluation.As reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The product was returned for analysis.A non-sterile powerflex pro 10mm x 8cm 135 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis inside a plastic bag.Per visual analysis, a separation and a ruptured condition was observed on the powerflex pro 10mm x 8cm 135 catheter unit.The balloon was found separated/ruptured.No other physical characteristics could be seen.Per microscopic analysis, sem analysis was performed to the received separated body/shaft as well as on the separated/ruptured balloon to identify the possible root cause of the balloon and body shaft rupture/separation.Results showed that the separation/rupture condition on the body/shaft presented evidence of plastic deformations on the material, these deformations are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the body/shaft was induced to a tensile force that exceeded the material yield strength prior to the separation.Additionally, scratch marks were found on the surface of the balloon near the balloon rupture.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon could have led to the damaged condition found on the received device.It seems the material near the damage may have been ruptured by a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82222563 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ and ¿pta/ptca system withdrawal difficulty-unable to¿ and secondary failure of ¿balloon separated¿ were all confirmed via device analysis and the condition in which the device was received.The body/shaft presented evidence of plastic deformations suggesting the shaft was induced to a tensile force that exceeded its material yield strength prior to the separation.Additionally, scratch marks were noted on the surface of the balloon adjacent to the rupture.This likely occurred during inflation due to the stenosis or stent struts at the treatment site.It is likely a combination of vessel characteristics, procedural factors and handling of the device contributed to the events reported as evidence by the condition of the product received and the findings noted during analysis.The device was being used to treat an iliac vein in-stent restenosis, the balloon material may have encountered the stent struts contributing to the ruptured balloon; therefore, making it difficult to withdraw the balloon after rupture and force was used to remove the device resulting in separation of the body/shaft.According to the safety information in the instructions for use, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.If strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, the balloon of a 10mm x 8cm 135cm powerflex pro.035 percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) in the iliac vein.After the rupture, the powerflex pro was difficult to remove.To remove the powerflex pro pta balloon catheter, transection of the device was required, and an incision at the puncture site was made.Once the balloon was removed, the patient was observed until stabilization and the procedure was ended.The powerflex pro was being used to treat iliac vein in-stent restenosis which was not reported as a chronic total occlusion (cto).The iliac vein had a 75% percent stenosis and showed no signs of calcification or tortuosity.The device was stored and prepared per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the product from the hoop, the protective balloon cover, or any of the sterile packaging components.Hengrui contrast was used, and the device was prepared at a 1:1 contrast to saline ratio.There was no resistance or friction experienced while the balloon was being inserted into the patient, the balloon was able to cross the lesion, and the device was never in an acute bend.The intended procedure was reported as an inferior vena cava (ivc) filter implantation; however, there was no implantation of an ivc filter during this procedure.The device has now been returned.Addendum: product evaluation on 22-sep-2022 revealed a separation of the balloon.

Brand Name
POWERFLEXPRO 10MM8CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14100973
Report Number9616099-2022-05539
Device Sequence Number6370737
Product Code LIT
UDI-Device Identifier20705032060100
UDI-Public(01)20705032060100(17)240531(10)82222563
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model Number4401008X
Device Catalogue Number4401008X
Device Lot Number82222563
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/15/2022
Supplement Date Received by Manufacturer04/27/2022
08/02/2022
09/22/2022
Initial Report FDA Received Date04/13/2022
Supplement Report FDA Received Date05/06/2022
08/26/2022
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HENGRUI CONTRAST
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age55 YR
Patient SexMale
Patient Weight60 KG